Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 16, NWS Aberdeen, SD

December 11, 201726 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Dec 11, 2017, 2:47 AM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 2:47 AM CST (08:47 UTC)
Expired
Dec 11, 2017, 3:00 PM CST
In force
12 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS73 KABR 110847
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
247 AM CST Mon Dec 11 2017

...STRONG WINDS MOVING IN THIS MORNING...

SDZ003>005-009-010-015>017-111700-
/O.NEW.KABR.WI.Y.0016.171211T0847Z-171211T1800Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, and Faulkton
247 AM CST Mon Dec 11 2017 /147 AM MST Mon Dec 11 2017/

...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect until noon CST /11 AM MST/ today.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through the morning hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ033>037-045-048-051-111700-
/O.NEW.KABR.WI.Y.0016.171211T0847Z-171211T2100Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
247 AM CST Mon Dec 11 2017 /147 AM MST Mon Dec 11 2017/

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect until 3 PM CST /2 PM MST/ this
afternoon.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through early afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-111700-
/O.NEW.KABR.WI.Y.0016.171211T1200Z-171211T1800Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Aberdeen, Britton, 
Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
247 AM CST Mon Dec 11 2017

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON CST
TODAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 6 AM this morning to noon CST
today.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Through the morning hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
TMT
2 follow-up statements
656 
WWUS73 KABR 111629
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1029 AM CST Mon Dec 11 2017

...STRONG WINDS MOVING IN THIS MORNING...

SDZ003>007-009>011-015>019-111730-
/O.CAN.KABR.WI.Y.0016.000000T0000Z-171211T1800Z/
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-
Dewey-Potter-Faulk-Spink-Clark-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, 
Faulkton, Redfield, and Clark
1029 AM CST Mon Dec 11 2017 /929 AM MST Mon Dec 11 2017/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory. 


$$

MNZ039-046-SDZ008-020>023-112100-
/O.EXT.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Sisseton, Watertown,
Milbank, Hayti, and Clear Lake
1029 AM CST Mon Dec 11 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Through the early afternoon hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ033>037-045-048-051-112100-
/O.CON.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
1029 AM CST Mon Dec 11 2017 /929 AM MST Mon Dec 11 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through early afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Connelly
115 
WWUS73 KABR 112035
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
235 PM CST Mon Dec 11 2017

SDZ033>037-045-048-051-112145-
/O.EXP.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
235 PM CST Mon Dec 11 2017 /135 PM MST Mon Dec 11 2017/

...WIND ADVISORY WILL EXPIRE AT 3 PM CST /2 PM MST/ THIS
AFTERNOON...

$$

MNZ039-046-SDZ008-020>023-112145-
/O.EXP.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Sisseton, Watertown,
Milbank, Hayti, and Clear Lake
235 PM CST Mon Dec 11 2017

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

$$

Connelly

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 10, 11:24 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 10, 11:24 PM CST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1124 PM CST Sun Dec 10 2017

.UPDATE...
Issued at 605 PM CST Sun Dec 10 2017

Allowed the Red Flag Warning to expire as winds have dropped off
for now. Expect winds to increase markedly tonight as the cooler
air pushes in.

UPDATE Issued at 525 PM CST Sun Dec 10 2017

No changes planned for the current forecast mainly due to
lingering uncertainty with the clipper system that will be moving
into the region tonight. Models are not in great agreement over
western extent of precip or timing. Will update as needed later
this evening if the precip trends become clearer.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 321 PM CST Sun Dec 10 2017

Focus will be on the clipper system moving out of Canada tonight.
Warm advection mid level precipitation will be focused across the
far northeast into Minnesota and probably won't amount to much for
our CWA this evening.  There is some mid level moisture just ahead
of the surface front and soundings are supportive of snow through
the profile down to the lowest few hundred feet though, depending on
location, there may be a deep enough warm layer to melt. We do see
an intermittent loss of saturation in the dendritic growth zone, so
precipitation may change over to drizzle as well. We will also have
to deal with winds, as 1/2km winds are around 50kts, though the core
of that moves south of the area by morning and mixed winds are not
nearly that intense. The core of strong winds doesn't match the
strongest cold advection either, though the northeast where cold
advection is strongest, will also benefit from a pressure bubble
with rises upwards of 9mb/6hrs by the afternoon. Over the course of
the day, mid level dry air will move in, and low level steep lapse
rates don't move high enough to reach the dendritic growth zone so
while we may see afternoon shallow cumulus, snow showers are not
expected to linger behind the low.

As for temperatures, cold advection will be weak from the James
valley west, so temperatures there should see some moderation
despite the change in airmass. East of the James, with convective
clouds and cold advection, readings will struggle and probably cool
through the day.

.LONG TERM...(Monday Night through Sunday)
Issued at 321 PM CST Sun Dec 10 2017

The upper level pattern will generally feature northwest flow, with
a series of shortwaves moving through it and across the Northern
Plains. The strongest of these waves will move through on Saturday.
At the surface, high pressure will be dominant over the area Monday
night through the day Tuesday. Will then see a frontal boundary
slide across the area Tuesday night, doing little more than shifting
the winds around to the northwest. May see breezy conditions and
some light snow showers late Wednesday night into Thursday morning
before high pressure moves back, bringing a return to dry conditions
Thursday afternoon through Friday evening. A clipper low will slide
out of Canada and across North Dakota and northern Minnesota over
the weekend, possibly bringing some light precipitation to the CWA.

Temperatures will continue to be mild through the entire extended
period, with highs mainly in the 30s and 40s, and overnight lows in
the 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1122 PM CST Sun Dec 10 2017

As a clipper system moves through the region tonight, winds will
increase out of the northwest with gusts up to 40 kts. VFR
conditions will deteriorate to MVFR and possibly IFR in snow
showers near KABR and KATY early Monday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Wise
Hazardous weather outlook, Dec 10, 10:13 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1013 PM CST Sun Dec 10 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120415-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
1013 PM CST Sun Dec 10 2017 /913 PM MST Sun Dec 10 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

Nearby

Wind Advisories in South Dakota, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.